My BFF got blood clots from Birth Control!

  1. Hey ladies thoughts and prayers are needed for my BFF.

    A couple of weeks ago my BFF slammed her finger in a door sending her to her family doctor to get it cleaned up, while she was there her BP was 180/140, assuming it was just elevated because of the incident she was sent home. Fast forward to the next week she calls me and tells me that she doesn't "feel right" (I have had severe heart problems my whole life, so she thought I could offer some insight). I tell her to go the Dr. Doctors tell her it is more than likely anxiety, since she is graduating and getting married soon. WEELLLLLL, she insisted on seeing a Cardiologist, who runs numerous tests, and finds out that she has blood clots in both lungs and 2 in her heart, all of which were caused by birth control. The doctors said they thought the ones in her heart have been there for a while, and said she has been a walking bomb. She is now in the hospital getting the care she needs, but is scared to death. I guess slamming her finger in the door may have saved her life.

    You always hear BC can cause this, but you never think it will happen to someone you know. BTW, she is 20, healthy weight, very active,and a non smoker. She had been on Triphasil for 4 years.

    EDIT: Even more freaky, the night before on TLC's Dr. G Medical Examiner, there was a 26 y/o girl who seized and died from blood clots caused by BC.
  2. OMG. I have heard about these horror stories and while they are rare, they do happen. Hugs to you and your friend! I'm so glad she found out while she could do something about it!
  3. what symptoms did she have...
    I am withdrawling from taking BCP for 6 years- and they told me it was anxiety and nothing to do with the pills...
    I have seen every doctore and had lots of test done...but I think my next step is a cardiologist-- just to make sure..
  4. I knew someone who was in her early 20's and had a blood clot in her lungs from birth control pills. She was in the hospital for awhile and it was pretty scary. People really don't think twice about the side effects of medications.
  5. OMG. Scary. I'm glad your BFF found out when she did.

    Wow, so she had it all this time and didn't even know. I need to get checked!
  6. She mainly had shortness of breath, fatigue, and some tightness in her chest.
  7. i had a pulmonary embolism (blood clot in the lungs) when i was 19, from less than 6 months of being on bc. it nearly killed me. the doctors were actually surprised that it didn't.

    the pain i felt compared to nothing else i've ever experienced. it started as achey and just thought i slept wrong (the kind of back pain you think you just need to stretch out and it will be fine). but after a few hours of that, it literally felt like someone was stabbing me in the back. i couldn't take a breath deep enough without excruciating pain.

    i'm glad your friend is okay. i bet they'll put her on coumadin (a blood thinner to prevent more clots) and she'll have to get weekly blood tests to make sure it's the right dose (it's tricky to get the right dose). i had to give myself shots for awhile because the coumadin was so tricky. and in my case, i dropped the coumadin once i went on bc.

    my prayers are with your friend, i know how scary it is.